Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

February 7, 20184 counties in New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Feb 7, 2018, 5:07 PM EST for 4 counties in New Jersey. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 5:07 PM EST (22:07 UTC)
Expired
Feb 7, 2018, 6:00 PM EST
In force
53 min
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 48 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
680 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS81 KPHI 072207
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EST WED FEB 7 2018

NJZ014-018>027-072300-
Coastal Atlantic-Northwestern Burlington-Eastern
Monmouth-Cumberland-Camden-Coastal Ocean-Ocean-Atlantic-Atlantic
Coastal Cape May-Cape May-Southeastern Burlington-
507 PM EST WED FEB 7 2018

...A LINE OF SHOWERS WILL AFFECT ATLANTIC...SOUTHERN MONMOUTH... 
SOUTHEASTERN CUMBERLAND...SOUTHEASTERN CAMDEN... 
OCEAN...ATLANTIC...CAPE MAY AND SOUTHEASTERN BURLINGTON COUNTIES...

At 506 PM EST, radar indicated showers were located along a line
extending from Shamong to 7 miles southeast of Big Stone Beach.
Movement was northeast at 50 mph.

Winds up to 50 mph are possible with these showers.

Locations impacted include...
Toms River, Vineland, Atlantic City, Millville, Ocean City,
Cumberland, Lakewood, Jackson, Barnegat, Pleasantville, Hammonton,
Beachwood, Somers Point, Brigantine, Northfield, Absecon, Tabernacle,
Shamong, Point Pleasant Beach and Egg Harbor City.

LAT...LON 3973 7415 3975 7410 3955 7426 3954 7440
      3956 7441 3941 7440 3949 7431 3942 7434
      3933 7468 3929 7455 3893 7497 3916 7489
      3922 7506 4011 7457 4010 7404
TIME...MOT...LOC 2206Z 245DEG 44KT 3978 7474 3895 7520 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Feb 7, 4:06 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 7, 4:06 PM EST, 1 hour 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Mount Holly NJ
406 PM EST Wed Feb 7 2018

.SYNOPSIS...
A cold front will move offshore this evening while an area of
low pressure moves across the Gulf of Maine and into the
Canadian Maritimes tonight. High pressure will build across the
area Thursday into Thursday night, then move offshore early
Friday morning. A warm frontal boundary will lift north of the
area during the day Friday, then a stationary will develop to
our west on Saturday and a coastal front develops to our south.
However, a couple of areas of low pressure are forecast to
develop along this boundary to our southwest move across our
area this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Mid afternoon surface analysis shows low pressure located near
the PA-NY border in between Scranton and Binghamton.
Accordingly, the forecast area was situated on the warm side of
the system with strong southerly winds aloft responsible for the
quick changeover from snow to a wintry mix to freezing
rain/rain that we saw today.

Models had been and continue to be too aggressive with the
erosion of cold air near the surface for much of the day...that
is until about 3 PM when temperatures jumped 3-6 degrees at many
locations. With temperatures still hovering around freezing in
spots in northeastern PA and northwestern NJ (mainly at higher
elevations north of I-78 and west of I-287), the Winter Storm
Watch for Carbon and Monroe counties in PA and Sussex county, NJ
and the Winter Weather Advisory for the tier of counties just
to the south continue through the early evening. Elsewhere,
widespread rain will continue through the early evening.

The latest hi-res CAMs have backed off from earlier runs with a
narrow convective line forming late this afternoon-early this
evening as it moves into the NJ/Delmarva coastal plain. Surface-
based instability is unlikely to develop owing to a thermal
inversion present at the top of the boundary layer. Accordingly,
the potential for strong winds within the 60 kt SWly low-level
jet to mix down to the surface is very low.

Low pressure will exit the area and move northeastward into New
England this evening. Westerly flow around the backside of the
low will push a cold front through the area this evening. The
back edge of precipitation should progress eastward between
about 630-830 PM for areas west of the Fall Line, between about
800-1000 PM for the I- 95 corridor and between about 930 PM-
Midnight for coastal areas.

Models show a steady temperature drop in wake of the cold fropa
tonight. Temperatures are forecast to drop below freezing late
this evening N/W of the Fall Line, during the overnight for the
I-95 corridor and by early morning for the coastal plain. While
the brisk NW winds (gusts 20-30 mph) will aid in drying, there
will be standing water that will refreeze overnight as a result
of the quick temperature drop. Similar to what happened this
past Sunday night- Monday morning after the last round of
moderate precipitation, black ice forming on untreated roads and
sidewalks will likely impact travel late tonight and into the
morning commute.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
High pressure builds in from the TN/OH River Valleys on
Thursday. NW winds 10 to 15 mph could gust to 20 mph early in
the day before gradually weakening throughout the day as the
pressure gradient relaxes.

Isolated snow showers supported by lake-effect moisture and
modest lift ahead of a mid-level shortwave trough may reach the
southern Poconos during the morning. Little or no snow
accumulation is expected.

After a cold start to the day, the rate of warming will be
tempered by cold air advection. Untreated roads and walkways
will continue to remain icy during the morning, but we should
see melting along and east of I-95 during the afternoon as
temperatures rise above freezing and into the mid 30s.
Temperatures should remain below freezing from the Fall Line,
north and west. Forecast highs are about 7-10 degrees below
normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Quiet weather will continue into Thursday night as the high
pressure continues to push across the area, then offshore by
early Friday morning. Then the forecast turns unsettled for much
of the rest of the extended period.

On Friday, a warm front is expected to lift through the western
areas, then north of the area during the day. As this front
lifts to our north during the day Friday, there will be a chance
for some light snow for portions of northeast Pennsylvania and
northern New Jersey. The warm front and its associated short
wave/vorticity impulse will lift north of the area during the
late afternoon/evening hours, so the precipitation is not
expected to last long into the evening if it occurs.

This is where the forecast gets unsettled. On Saturday, a
stationary frontal boundary develops to our west, while a
coastal front develops to our south. These fronts will likely
combine into one Saturday night into Sunday, while a couple of
areas of low pressure develop along the boundaries and move
across the area. Currently the period from late Saturday through
late Sunday has the highest chances of precipitation.

After a possible break in precipitation overnight Sunday,
additional precipitation is possible Monday into Tuesday. High
pressure is forecast to build to our north Monday into Tuesday.
The strength of this high and how far south it builds will
determine if we will get any precipitation during the Monday and
Tuesday period. For now we have a chance of precipitation.

As we go into Wednesday, a cold front may approach the area
from the west, which could bring additional precipitation to the
area.

After the Saturday through Sunday period which has the highest
chances of precipitation, the rest of the period is a little
uncertain due to some timing differences between guidance.
Another piece of uncertainty will be precipitation types for
some areas after Friday. Any precipitation that occurs Friday
will be snow. However, for the rest of the weekend into early
next week, the chance of snow looks minimal, and any place where
temperatures are at or below freezing could see some freezing
rain or sleet mixing in at times. &&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Rain continues to move through the region this afternoon
and will end at the terminals this evening. IFR conditions will
improve to MVFR, then to VFR this evening as the precipitation comes
to an end. Skies will clear quickly behind the cold front. East to
southeast winds will become west to northwest this evening around 10
to 15 knots with gusts up to 20 to 25 knots possible.

Thursday...Mainly VFR conditions expected. Gusty northwest winds
will continue through the morning and into the afternoon before
subsiding into the late afternoon/early evening. Skies will continue
to clear through the morning but some mid level clouds will start to
move back in towards Thursday evening.

OUTLOOK...

Thursday night-Friday night...VFR conditions expected. Winds may
gust around 15-20 knots during the day Friday. A slight chance of
light snow possible for ABE and RDG which may lead to temporary lower
conditions. Mostly high confidence except for lower confidence of
the snow chances.

Saturday-Monday...Periods of MVFR or IFR conditions with periods of
rainfall moving across the area. High confidence in rainfall and
low conditions occuring. Low confidence on timing and placement of
when the heaviest rainfall and lowest conditions.

&&

.MARINE...
Through 8 PM... SCA continues for the coastal waters and DE
Bay. S- SW winds had been slow to develop earlier this afternoon
but have quickly ramped up in the coastal waters over the past
1-2 hours with gusts to 30 kt reported at several buoys.

Cannot rule out the need for one or two SMWs between about 5 PM
and 8 PM this evening if a narrow line of low-topped convection
develops ahead of a cold front as some of the hi-res models
project. There will be a strong 50-60 kt S-SWly winds with a
low-level jet moving through. Do not think wind gusts that high
will reach the surface due to poor mixing but gusts near 35 kt
(located only a few hundred feet above the surface) are
certainly possible.

Waves on our ocean waters will build to 6 or 7 feet through
early this evening.

Late this evening and overnight...SCA continues. Winds will
become W- NW behind the cold front during the late evening.
There will be a brief window for gales between about 11 PM and 2
AM.

Thursday...SCA continues with NW winds 10-20 kt, gusting to 25
kt. Winds gradually decrease to below SCA by the afternoon.

OUTLOOK...

Thursday night-Saturday night...Conditions expected to remain
below advisory levels through the period. Although winds may
gust up to 20 knots at times.

Sunday-Monday...Winds expected to remain below advisory levels,
however, seas may build to 4-6 feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 9 PM EST this evening for PAZ054-
     055.
     Winter Weather Advisory until 9 PM EST this evening for PAZ062.
     Winter Weather Advisory until 4 PM EST this afternoon for
     PAZ060-061.
NJ...Winter Storm Warning until 9 PM EST this evening for NJZ001.
     Winter Weather Advisory until 9 PM EST this evening for NJZ007-
     008.
DE...None.
MD...None.
MARINE...Small Craft Advisory until noon EST Thursday for ANZ430-431-
     450>455.

&&

Synopsis...Robertson
Near Term...Klein
Short Term...Klein
Long Term...Robertson
Aviation...Klein/Robertson
Marine...Klein/Robertson
Hazardous weather outlook, Feb 7, 4:07 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
407 PM EST Wed Feb 7 2018

NJZ009-PAZ060-061-101-103-105-082115-
Hunterdon-Berks-Lehigh-Western Chester-Western Montgomery-
Upper Bucks-
407 PM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for northwest New Jersey, east
central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Any standing water on untreated roads and sidewalks will become icy
as temperatures drop below freezing late tonight and Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ007-008-PAZ062-082115-
Warren-Morris-Northampton-
407 PM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Any standing water on untreated roads and sidewalks will become icy
as temperatures drop below freezing late tonight and Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-PAZ054-055-082115-
Sussex-Carbon-Monroe-
407 PM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Any standing water on untreated roads and sidewalks will become icy
as temperatures drop below freezing late tonight and Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-MDZ008-012-NJZ010-012>019-PAZ070-071-102-104-106-082115-
New Castle-Cecil-Kent MD-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
407 PM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Any standing water on untreated roads and sidewalks will become icy
as temperatures drop below freezing late tonight and Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ015-019-020-NJZ020>027-082115-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Ocean-Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-Southeastern Burlington-
407 PM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Tonight.

Any standing water on untreated roads and sidewalks will become icy
as temperatures drop below freezing late tonight and Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-082115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
407 PM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

CMS

In the hours before

Local storm report, Feb 7, 1:41 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
141 PM EST WED FEB 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    SUSSEX AIRPORT          41.20N  74.62W
02/07/2018  M0.00 INCH       SUSSEX             NJ   ASOS

            A TRACE OF FREEZING RAIN

&&

EVENT NUMBER PHI1800029

STAFF
Local storm report, Feb 7, 1:46 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
146 PM EST WED FEB 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FREEZING RAIN    LEHIGH VALLEY INTL AIRP 40.65N  75.44W
02/07/2018  M0.02 INCH       LEHIGH             PA   ASOS

&&

EVENT NUMBER PHI1800030

STAFF
Special weather statement, Feb 7, 5:07 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EST WED FEB 7 2018

NJZ014-018>027-072300-
Coastal Atlantic-Northwestern Burlington-Eastern
Monmouth-Cumberland-Camden-Coastal Ocean-Ocean-Atlantic-Atlantic
Coastal Cape May-Cape May-Southeastern Burlington-
507 PM EST WED FEB 7 2018

...A LINE OF SHOWERS WILL AFFECT ATLANTIC...SOUTHERN MONMOUTH...
SOUTHEASTERN CUMBERLAND...SOUTHEASTERN CAMDEN...
OCEAN...ATLANTIC...CAPE MAY AND SOUTHEASTERN BURLINGTON COUNTIES...

At 506 PM EST, radar indicated showers were located along a line
extending from Shamong to 7 miles southeast of Big Stone Beach.
Movement was northeast at 50 mph.

Winds up to 50 mph are possible with these showers.

Locations impacted include...
Toms River, Vineland, Atlantic City, Millville, Ocean City,
Cumberland, Lakewood, Jackson, Barnegat, Pleasantville, Hammonton,
Beachwood, Somers Point, Brigantine, Northfield, Absecon, Tabernacle,
Shamong, Point Pleasant Beach and Egg Harbor City.

LAT...LON 3973 7415 3975 7410 3955 7426 3954 7440
      3956 7441 3941 7440 3949 7431 3942 7434
      3933 7468 3929 7455 3893 7497 3916 7489
      3922 7506 4011 7457 4010 7404
TIME...MOT...LOC 2206Z 245DEG 44KT 3978 7474 3895 7520

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:00 PM ESTSpecial Marine WarningPHI30 min
Feb 7, 5:17 PM ESTSpecial Marine WarningPHI58 min
Feb 7, 6:10 PM ESTSpecial Marine WarningPHI65 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.